Dexamethasone-associated toxicity during induction chemotherapy for childhood acute lymphoblastic leukemia is augmented by concurrent use of daunomycin
Background: The goals of the current study were to examine the incidence and severity of toxicity resulting from dexamethasone and prednisone during induction therapy for children with precursor B-cell acute lymphoblastic leukemia (ALL) and to determine whether the addition of daunomycin affected toxicity.
Methods: Medical records of patients with precursor B-cell ALL from January 1996 through June 2000 were reviewed retrospectively for toxicity during the 4-week induction phase and the 2 weeks after the induction phase.
Results: One hundred seventy-six patients age < 14 years were diagnosed with precursor B-cell ALL from January 1996 through June 2000. Of the 156 evaluable patients, 106 were treated with prednisone and 50 with dexamethasone. Fifty-two patients received steroids, L-asparaginase, and vincristine, whereas 104 high-risk patients received daunomycin in addition to these 3 agents. The incidence of gastritis was significantly higher among patients receiving dexamethasone (P = 0.01); incidence rates of hyperglycemia, hypertension, and myopathy were similar for all treatment groups. Dexamethasone led to more weight gain than did prednisone (+11.9% vs. +5.4%; P = 0.002). Serious infections were observed in 27 (25.5%) and 18 (36%) patients receiving prednisone and dexamethasone, respectively (P < or = 0.2). Five patients, four of whom received prednisone and one of whom received dexamethasone, died of infection. The addition of daunomycin to treatment regimens increased overall toxicity (P < 0.01). When daunomycin was included in treatment regimens, toxicity was greater among patients receiving dexamethasone; in contrast, when daunomycin was not included, toxicity was equal for both treatment groups. Regardless of daunomycin use, there was no difference in the incidence of serious infection between the two groups. ALL treatment was not compromised by steroid-related toxicity in either group.
Conclusions: The addition of daunomycin led to a much larger increase in dexamethasone-related toxicity compared with the increase in prednisone-related toxicity. Although the use of daunomycin enhanced dexamethasone-related toxicity, this enhancement did not result in a higher mortality rate or the alteration of planned ALL therapy.
Salim, M. F.,
(2003). Dexamethasone-associated toxicity during induction chemotherapy for childhood acute lymphoblastic leukemia is augmented by concurrent use of daunomycin. Cancer, 97(11), 2898-2903.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_haematol_oncol/99